Trooper Collapses After Arresting Drug Suspect, Needs 3 Doses Of Narcan
Leicester, VT – A Vermont state trooper collapsed after he was exposed to the opioid fentanyl during a traffic stop and required multiple doses of Narcan to be revived.
The incident began at about 11:25 p.m. on March 15 when Vermont State Police Acting Sergeant Brett Flansburg initiated a traffic stop on Leicester Whiting Road, according to a press release from the state police.
Sgt. Flansburg saw the passenger swallow something he later admitted was a baggie of cocaine while he was talking to the driver during the stop.
He searched the vehicle and found a baggie of heroin, an empty plastic baggie, and a syringe, the press release said.
Other troopers on the scene took the passenger, 25-year-old Taylor Woodward, into custody on suspicious of possessing heroin.
On his way back to the New Haven barracks with the evidence from the stop, Sgt. Flansburg began to feel ill, according to the press release.
He made it to the barracks parking lot and called for help before he collapsed to the pavement.
Troopers found him unresponsive and immediately administered two doses of the opiate reversal drug Narcan, the press release said.
Sgt. Flansburg was given a third dose of Narcan as he was being transported to the University of Vermont Medical Center in Burlington and began to regain consciousness.
He was given additional medical treatment for the overdose at the hospital before he was released.
Vermont State Police Lieutenant Maurice Lamothe said it appeared, at first glance, as though Sgt. Flansburg had done everything right during the traffic stop.
"He was as safe as he could be. But there is always a chance that, despite everything that you do to be safe that there's always the chance that something like this could happen," Lt. Maurice told WCAX. "So we're looking at to see exactly how it occurred and hopefully we can prevent something like this from happening in the future."
Troopers also transported Woodward to the same hospital as Sgt. Flansburg as a precaution, but the suspect required no medical care, according to the state police.
He is facing a misdemeanor charge for possession of heroin and is expected to appear in Vermont Superior Court on May 6.
Vermont State Police Director Colonel Matthew Birmingham has ordered the state police’s Bureau of Criminal Investigation to conduct a thorough review of the incident.
Tests are being run to determine what exactly the substance was that sickened the trooper, but it is believed to likely be fentanyl.
“Being a state trooper is a dangerous and demanding job for all the reasons you’d expect: apprehending criminals, encountering volatile individuals, rushing toward emergencies rather than away,” Col. Birmingham said. “And now there is a new threat that we’re seeing up close: the risk of exposure to powerful drugs that can kill in even tiny amounts. This is so troubling and disconcerting, and it places members of law enforcement at unnecessary risk of possibly losing their lives.”
“We are incredibly lucky and extremely thankful that Sgt. Flansburg is alive and recovering today,” the colonel continued. “Were it not for the immediate availability of Narcan and the quick actions of his fellow troopers and medical personnel, we might be speaking today about the death of a trooper in the line of duty. I’m angry at how close we came, and relieved that the situation was no worse than it was.”
Similar incidences of law enforcement officers and other first responders being exposed to and reacting to fentanyl have cropped up all over the United States in recent months.
Numerous law enforcement agencies have added training for dealing with potential exposures, and many departments are now carrying Narcan in police vehicles rather than waiting for an ambulance to arrive in an emergency situation.